Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 6, NWS Wichita, KS

June 13, 1997Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 13, 1997, 8:31 AM CDT for Butler County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 8:31 AM CDT (13:31 UTC)
Expired
Jun 13, 1997, 2:25 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 131333
FFWICT
KSC015-131925-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
831 AM CDT FRI JUN 13 1997

* FLASH FLOOD WARNING FOR
  WESTERN BUTLER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 225 PM CDT
 
* SOME STREAMS/AREAS AFFECTED
    CREEKS AND STREAMS ACROSS WESTERN BULTER COUNTY

* CAUSE AND EFFECT
WIDESPREAD RAINS OF 4 TO 8 INCHES THAT FELL ACROSS WESTERN
BULTER COUNTY OVERNIGHT HAS RESULTED IN NUMEROUS CREEKS AND
STREAMS OVERFLOWING THEIR BANKS. AN OBSERVER 5 MILES SOUTHWEST
OF AUGUSTA REPORTED THE FOUR MILE CREEK OUT OF ITS BANKS AND
CAUSING FLOODING.

* FORECAST CONDITIONS
THE RAIN SHOULD END BY LATE MORNING...BUT FLOODING OF CREEKS...
 STREAMS AND LOW WATER CROSSING WILL CONTINUE AS WATER DRAINS.

DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

HYSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:08 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 13, 3:08 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 AM CDT FRI JUN 13 1997

SHORT TERM...
MCS CURRENTLY OVER FA APPEARS TO BE BEHAVING AS IT TRACKS STEADILY OFF
TO THE EAST. LOW LEVEL JET HAS SHIFTED OFF TO THE EAST...AND 3 HRS WORTH
OF 88D DATA ON AWIPS INDICATE BACK EDGE OF SYSTEM IS ERODING. SHOULD SEE
WAKE CONVECTION END SHORTLY AFTER THE START OF THE FIRST PERIOD IN
SC KS...AND BY MID MORNING IN SE KS. PLENTY OF OUTFLOW WITH THIS SYSTEM
HAS SUPPRESSED STATIONARY BOUNDARY AND BEST SFC DEWPOINTS SOUTH INTO
OKLAHOMA. WEAK MID LEVEL RIDGING AND SUBSIDENCE BUILD INTO THE AREA TODAY
SHOULD PREVENT ADDITIONAL TSTMS. NORTHEAST WINDS SHOULD ALLOW COOLER TEMPS
TO SPILL INTO THE FA...PER MOS/FAN GUIDANCE WHICH LOOKS CLOSE.

LONG TERM...
CLOSED LOW CURRENTLY CRANKING OVER WESTERN NEVADA IS FORECAST TO DIG SOUTH
AND THEN PULL OUT INTO THE CENTRAL ROCKIES BY 00Z SUNDAY. WEAK VORTICITY
CENTERS EJECTING THROUGH SW FLOW AND RETURN SOUTHERLY LOW LEVEL FLOW WILL
PROVIDE FOCUS FOR MORE TSTMS ACROSS FA...BUT TIMING LOOKS TO BE MORE
CONDUCIVE TO CONVECTION SATURDAY EVENING. WILL KEEP THIRD PERIOD DRY.

RSL 083/060 085/065     021--
SLN 083/060 084/065     021--
ICT 083/062 087/068 087 023--
HUT 081/061 086/067     023--
CNU 081/061 082/064     023--

DAVIS

In the hours before

Local storm report, Jun 13, 4:14 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    WICHITA                   KS   1.00 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND HYDRAULIC

1115 PM    PEABODY                   KS   1.00 INCH HAIL
06/12/97   MARION                         REPORTED BY LAW ENFORCMENT

1125 PM    WICHITA                   KS   1.50 INCH HAIL
06/12/97   SEDGWICK                       HYDRAULIC AND MAC ARTHUR

1130 PM    HESSTON                   KS   1.00 INCH HAIL
06/12/97   HARVEY

1135 PM    WICHITA                   KS   2.75 INCH HAIL
06/12/97   SEDGWICK                       55TH S AND BROADWAY REPORTED BY
                                          WEATHER DATA EMPLOYEE

1146 PM    WICHITA                   KS   1.00 INCH HAIL
06/12/97   SEDGWICK                       1 W MCCONNELL AFB

1150 PM    WICHITA                   KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND WEBB

1205 AM    WICHITA                   KS   1.00 INCH HAIL
06/13/97   SEDGWICK                       CENTRAL AND OLIVER

1230 AM    8 E KINGMAN               KS   70 MPH TSTM GUST
06/13/97   KINGMAN                        HAM RADIO OPERATOR

0105 AM    CLEARWATER                KS   65 MPH TSTM GUST
06/13/97   SEDGWICK                       TRAINED SPOTTER

0110 AM    WICHITA                   KS   65 MPH TSTM GUST
06/13/97   SEDGWICK                       WEATHER SERVICE EMPLOYEE

0113 AM    8 N ARKANSAS CITY         KS   65 MPH TSTM GUST
06/13/97   COWLEY                         WLD WINFIELD/ARKANSAS CITY APT

0117 AM    WINFIELD                  KS   65 MPH TSTM GUST
06/13/97   COWLEY                         REPORTED BY EOC

0122 AM    5 N MULVANE               KS   70 MPH TSTM GUST
06/13/97   SUMNER                         REPORTED BY MULVANE PD

0123 AM    2 S ARKANSAS CITY         KS   60 MPH TSTM GUST
06/13/97   COWLEY                         HAM RADIO OPERATOR

0147 AM    DOUGLASS                  KS   60 MPH TSTM GUST
06/13/97   BUTLER                         HAM RADIO OPERATOR

RUNYAN
Local storm report, Jun 13, 4:16 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    WICHITA                   KS   1.00 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND HYDRAULIC

1115 PM    PEABODY                   KS   1.00 INCH HAIL
06/12/97   MARION                         REPORTED BY LAW ENFORCMENT

1125 PM    WICHITA                   KS   1.50 INCH HAIL
06/12/97   SEDGWICK                       HYDRAULIC AND MAC ARTHUR

1130 PM    HESSTON                   KS   1.00 INCH HAIL
06/12/97   HARVEY

1135 PM    WICHITA                   KS   2.75 INCH HAIL
06/12/97   SEDGWICK                       55TH S AND BROADWAY REPORTED BY
                                          WEATHER DATA EMPLOYEE

1146 PM    WICHITA                   KS   1.00 INCH HAIL
06/12/97   SEDGWICK                       1 W MCCONNELL AFB

1150 PM    WICHITA                   KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND WEBB

1205 AM    WICHITA                   KS   1.00 INCH HAIL
06/13/97   SEDGWICK                       CENTRAL AND OLIVER

1230 AM    8 E KINGMAN               KS   70 MPH TSTM GUST
06/13/97   KINGMAN                        HAM RADIO OPERATOR

0105 AM    CLEARWATER                KS   65 MPH TSTM GUST
06/13/97   SEDGWICK                       TRAINED SPOTTER

0110 AM    WICHITA                   KS   65 MPH TSTM GUST
06/13/97   SEDGWICK                       WEATHER SERVICE EMPLOYEE

0113 AM    8 N ARKANSAS CITY         KS   65 MPH TSTM GUST
06/13/97   COWLEY                         WLD WINFIELD/ARKANSAS CITY APT

0117 AM    WINFIELD                  KS   65 MPH TSTM GUST
06/13/97   COWLEY                         REPORTED BY EOC

0122 AM    5 N MULVANE               KS   70 MPH TSTM GUST
06/13/97   SUMNER                         REPORTED BY MULVANE PD

0123 AM    2 S ARKANSAS CITY         KS   60 MPH TSTM GUST
06/13/97   COWLEY                         HAM RADIO OPERATOR

0147 AM    DOUGLASS                  KS   60 MPH TSTM GUST
06/13/97   BUTLER                         HAM RADIO OPERATOR

RUNYAN
Local storm report, Jun 13, 4:35 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    3 E ROSE HILL             KS   1.25 INCH HAIL
06/12/97   BUTLER                         TRAINED SPOTTER

0932 PM    2 E AUGUSTA               KS   1.75 INCH HAIL
06/12/97   BUTLER

0935 PM    1 N ATLANTA               KS   1.00 INCH HAIL
06/12/97   COWLEY

0941 PM    WICHITA                   KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK RD

1000 PM    BELLAIRE                  KS   1.75 INCH HAIL
06/12/97   SEDGWICK                       REPORTED BY POLICE

1005 PM    WICHITA                   KS   1.25 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK WEATHER DATA
                                          EMPLOYEE

1007 PM    WICHITA                   KS   1.50 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK

1012 PM    WICHITA                   KS   1.75 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK HAILED
                                          FOR 31 MIN STRAIGHT HAIL
                                          IN DRIFTS ON PORCH

1111 PM    DERBY                     KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       AGTAP SPOTTER

1111 PM    WICHITA                   KS   1.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND K15

1112 PM    WICHITA                   KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND HYDRAULIC

RUNYAN
Local storm report, Jun 13, 4:36 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0922 PM    3 E ROSE HILL             KS   1.25 INCH HAIL
06/12/97   BUTLER                         TRAINED SPOTTER

0932 PM    2 E AUGUSTA               KS   1.75 INCH HAIL
06/12/97   BUTLER

0935 PM    1 N ATLANTA               KS   1.00 INCH HAIL
06/12/97   COWLEY

0941 PM    WICHITA                   KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK RD

1000 PM    BELLAIRE                  KS   1.75 INCH HAIL
06/12/97   SEDGWICK                       REPORTED BY POLICE

1005 PM    WICHITA                   KS   1.25 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK WEATHER DATA
                                          EMPLOYEE

1007 PM    WICHITA                   KS   1.50 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK

1012 PM    WICHITA                   KS   1.75 INCH HAIL
06/12/97   SEDGWICK                       40TH N AND ROCK HAILED
                                          FOR 31 MIN STRAIGHT HAIL
                                          IN DRIFTS ON PORCH

1111 PM    DERBY                     KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       AGTAP SPOTTER

1111 PM    WICHITA                   KS   1.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND K15

1112 PM    WICHITA        x           KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S AND HYDRAULIC

RUNYAN
Local storm report, Jun 13, 5:30 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    5 S WICHITA               KS   1.75 INCH HAIL
06/12/97   SEDGWICK

1120 AM    5 E WICHITA               KS   1.00 INCH HAIL
06/12/97   SEDGWICK

1130 PM    1 W DERBY                 KS   2.75 INCH HAIL
06/12/97   SEDGWICK

1150 PM    3 E DERBY                 KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S. AND WEBB

0003 AM    GEUDA SPGS                KS   70 MPH TSTM GUST
06/13/97   SUMNER

0115 AM    STROTHER FIELD            KS   65 MPH TSTM GUST
06/13/97   COWLEY

0212 AM    EL DORADO                 KS   60 MPH TSTM GUST
06/13/97   BUTLER

OGREN
Local storm report, Jun 13, 5:31 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    5 S WICHITA               KS   1.75 INCH HAIL
06/12/97   SEDGWICK

1120 AM    5 E WICHITA               KS   1.00 INCH HAIL
06/12/97   SEDGWICK

1130 PM    1 W DERBY                 KS   2.75 INCH HAIL
06/12/97   SEDGWICK

1150 PM    3 E DERBY                 KS   0.75 INCH HAIL
06/12/97   SEDGWICK                       47TH S. AND WEBB

0003 AM    GEUDA SPGS                KS   70 MPH TSTM GUST
06/13/97   SUMNER

0115 AM    STROTHER FIELD            KS   65 MPH TSTM GUST
06/13/97   COWLEY

0212 AM    EL DORADO                 KS   60 MPH TSTM GUST
06/13/97   BUTLER

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:43 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner62 min
Jun 12, 8:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningICTButler61 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 12, 9:43 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 12, 9:49 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jun 12, 9:51 PM CDTSevere Thunderstorm WarningICTKingman64 min
Jun 12, 10:17 PM CDTSevere Thunderstorm WarningICTHarvey63 min
Jun 12, 10:36 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 12, 11:01 PM CDTSevere Thunderstorm WarningICTHarper64 min
Jun 12, 11:11 PM CDTSevere Thunderstorm WarningICTMarion64 min
Jun 12, 11:19 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Jun 12, 11:31 PM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jun 12, 11:36 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 13, 12:11 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner64 min
Jun 13, 12:15 AM CDTFlash Flood WarningICTSedgwick3 hr
Jun 13, 12:36 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jun 13, 12:52 AM CDTSevere Thunderstorm WarningICTCowley63 min
Jun 13, 1:13 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick62 min
Jun 13, 1:51 AM CDTFlash Flood WarningICTButler119 min
Jun 13, 3:10 AM CDTFlash Flood WarningICTButler, Sedgwick4 hr

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.